Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 18, NWS Reno, NV

November 18, 20234 counties in Nevada

NWS Reno, NV issued this wind advisory at Nov 18, 2023, 5:26 AM PST for 4 counties in Nevada. It took effect at Nov 18, 2023, 4:00 PM PST. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 18, 2023, 5:26 AM PST (13:26 UTC)
In effect from
Nov 18, 2023, 4:00 PM PST
Expired
Nov 19, 2023, 12:00 AM PST
In force
8 hr
Issued by
NWS Reno, NV

Counties Douglas County, NV, Lyon County, NV, Storey County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 27 km from the middle of the area, began a volume at 13:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 1.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2023-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2023-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1050 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

142 
WWUS75 KREV 181326
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
526 AM PST Sat Nov 18 2023

NVZ003-190800-
/O.NEW.KREV.WI.Y.0018.231119T0000Z-231119T0800Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
526 AM PST Sat Nov 18 2023

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO MIDNIGHT
PST TONIGHT...

* WHAT...Southwest winds 20 to 35 mph with gusts up to 45 mph
  expected. 

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 4 PM this afternoon to midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will occur in wind prone
  areas including Highway 395 through Stead and Cold Springs,
  I-580 through Washoe Valley, and near Holbrook Junction. Gusts 
  to 55 mph are possible in these locations.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev
1 follow-up statement
218 
WWUS75 KREV 182057
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1257 PM PST Sat Nov 18 2023

NVZ004-200000-
/O.NEW.KREV.LW.Y.0042.231119T0600Z-231120T0000Z/
Western Nevada Basin and Range including Pyramid Lake-
Including the cities of Fernley, Fallon, Lovelock, 
Silver Springs, Nixon, and Imlay
1257 PM PST Sat Nov 18 2023

...LAKE WIND ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 4 PM
PST SUNDAY FOR PYRAMID LAKE...

* WHAT...West winds 20 to 30 mph with gusts up to 45 mph tonight,
  becoming northwest 15 to 25 mph with gusts to 35 mph Sunday.
  Waves 2 to 3 feet, except up to 4 feet at times late tonight. 

* WHERE...Pyramid Lake.

* WHEN...From 10 PM this evening to 4 PM PST Sunday.

* IMPACTS...Small boats, kayaks and paddle boards will be prone 
  to capsizing and should remain off lake waters until 
  conditions improve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

NVZ003-190800-
/O.CON.KREV.WI.Y.0018.231119T0000Z-231119T0800Z/
Greater Reno-Carson City-Minden Area-
Including the cities of Sparks, Verdi, Gardnerville, 
and Virginia City
1257 PM PST Sat Nov 18 2023

...WIND ADVISORY REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO
MIDNIGHT PST TONIGHT...

* CHANGES...Increased peak gusts for wind prone areas.

* WHAT...Southwest winds 20 to 30 mph with gusts up to 50 mph
  expected. Gusts could reach 65 mph in wind prone areas. 

* WHERE...Greater Reno-Carson City-Minden Area.

* WHEN...From 4 PM this afternoon to midnight PST tonight.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Strongest winds will occur in wind prone
  areas including US-395 through Stead and Cold Springs, I-580 
  through Washoe Valley, and near Holbrook Junction.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Now is the time to secure loose outdoor items such as patio
furniture, holiday decorations, and trash cans before winds
increase which could blow these items away. The best thing to do
is prepare ahead of time by making sure you have extra food and
water on hand, flashlights with spare batteries and/or candles in
the event of a power outage.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/rev

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this wind advisory went out at Nov 18, 2:56 AM PST, 2 hours 30 minutes earlier.

Area forecast discussion, Nov 18, 2:56 AM PST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PST Sat Nov 18 2023

.SYNOPSIS...

Expect periods of valley rain/mountain snow showers and gusty
winds through early Sunday morning. Accumulating snow may bring
slick roads to the higher Sierra passes above 7500 feet this
afternoon, then down to all Sierra passes tonight. Warmer and
drier conditions return for the first half of next week just in
time for the peak Thanksgiving travel period.

&&

.DISCUSSION...

An offshore low that has been meandering off the coast this week
will finally make its way inland today. This will provide
intermittent valley rain showers and higher elevation mountain
snow showers this afternoon. This will be followed by a secondary
low which will provide increased odds for travel disruptions
across Sierra passes by late afternoon and through Saturday night
as snow levels plummet. Strong and gusty winds will precede the
rain/snow this evening before spillover rainfall makes its way
across western Nevada.

CHANGES: Wind Advisory issued for this afternoon-evening along
the Sierra Front including the Reno, Carson City, Minden areas.

THIS AFTERNOON:

* Look for periods of rain and mountain snow showers through the
  afternoon with a 75-100% likelihood across the Sierra. Impacts
  may be limited to slick and wet roadways across some Sierra
  passes as snow levels position themselves between 7.5-8kft.
  Higher Sierra passes such as Mt Rose and Carson Pass could see a
  60-70% chance of seeing up to 2 inches of slushy snow through
  about sunset today.

* Modest instability increases could trigger isolated heavier
  showers through the afternoon along with a low, but not non-
  zero chance (10%) for an isolated lightning strike along the
  Sierra crest. Expect strong winds to ramp up along the Sierra
  crest through the day with gusts near 100 mph by the afternoon.

SATURDAY EVENING-EARLY SUNDAY:

* Gusty winds will precede the arrival of the main wave of
  precipitation. These stronger winds are favoring a shorter 3-6
  hour event with winds ramping up after about 8-9pm before
  weakening considerably when spillover rainfall arrives after
  midnight. Gusts between 45-55 mph will be possible across the
  Tahoe Basin and Sierra Front. While Reno-Sparks may be spared of
  the strongest winds, the North Valleys and areas south of Washoe
  Valley into the Carson Valley could see the gustier conditions.
  Be sure to secure any loose items or holiday decorations. Across
  Mono County, winds are looking stronger (up to 70 mph in wind
  prone areas along US-395) and of longer duration with gusty
  winds persisting into early Sunday morning.

* In terms of precipitation, a secondary wave will track through
  the region this evening and may present a better chance for
  seeing snow impacts along Sierra passes as snow levels descend
  from near 7500 feet at sunset to around 6000 feet by midnight.
  While there is uncertainty with timing of the snow level drop
  versus the arrival of the main moisture swath, the most likely
  snow amounts for passes below 8000 feet is 3-6 inches Saturday
  night (including Donner Summit along I-80) and 6-12 inches for
  higher passes above 8000 feet. Along the top of the crest,
  upwards of 1-2 feet are possible.

THANKSGIVING WEEK:
* Cool, but quieter conditions prevail the remainder of Sunday
  and into Monday, though expect gusty northwesterly ridge winds
  behind the front. Otherwise, conditions look quiet for pre-
  holiday travel Monday through Wednesday. Thanksgiving Day may
  see an inside slider type system that could yield a 15-25% shot
  for valley rain and mountain snow showers. Fuentes

&&

.AVIATION...

* TODAY: Showers will increase across the Sierra, producing terrain
  obscurement with MVFR (local IFR) conditions for Sierra terminals.
  Snow levels will remain high enough through Saturday to keep
  runway surfaces wet, although a rain-snow  mix could occur at
  times at KMMH. Expect increased mountain wave turbulence and wind
  shear across the Sierra this afternoon ridge level gusts increase
  from near 50kts this morning to near 85kts by this afternoon.

* SATURDAY NIGHT-SUNDAY AM: A cold front passage will bring stronger
  convective shower bands, increased winds and lowering snow levels
  to the Sierra terminals, with the greatest impacts including
  IFR/brief LIFR conditions most likely in the 03-10Z time frame.
  While the most likely scenario keeps snow amounts to 1" or less
  for KTRK/KTVL/KMMH, the colder/wetter scenarios show about 20-30%
  chance for at least 2" and even 5-15% chance for at least 4", if a
  heavier band sets up across any of the Sierra terminals. For the
  western NV terminals, short periods of MVFR are expected with rain
  showers. Turbulence and LLWS will also be present area-wide thru
  Saturday night with a period of enhanced surface gusts to 40+ kt.

* SUNDAY THRU MIDWEEK: Improved flying conditions return during the
  day Sunday through the middle of next week, with drier and milder
  conditions prevailing. Some gusty northeast winds Sunday night
  into early Monday afternoon will bring increased turbulence
  along/west of the Sierra ridges. MJD/Fuentes

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Sunday above 6500 feet for NVZ002.

     Wind Advisory from 4 PM this afternoon to midnight PST tonight
     NVZ003.

CA...Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Sunday above 6500 feet for CAZ072.

     Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
     Sunday above 7500 feet for CAZ073.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 18, 12:57 PM PSTLake Wind AdvisoryREVChurchill, Lyon, Pershing, Washoe27 hr

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.